Washington, 2013

Flood in Washington, May 10 to 18, 2013

May 10 to 18, 2013 · NWS OTX · 1 event in 1 county or zone

May 10th - May 18th: Temperatures across the area were abnormally warm from May 6th through May 11th with high temperatures in the valleys up into the upper 70s to mid 80s. This was caused by a strong blocking high pressure system that established itself over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

May 10th - May 18th: Temperatures across the area were abnormally warm from May 6th through May 11th with high temperatures in the valleys up into the upper 70s to mid 80s. This was caused by a strong blocking high pressure system that established itself over the region. The warm temperatures melted high level snow pack across British Columbia, which resulted in substantial rises to the Okanogan River through the middle portions of May. Flooding was observed along the river from Oroville to Okanogan in the Okanogan Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 9, 9:46 PM PST, 2 hours 14 minutes earlier.

Area forecast discussion, May 9, 9:46 PM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1046 PM PDT Thu May 9 2013

.SYNOPSIS...
Unseasonably warm and dry conditions will continue for the Inland
Northwest through Saturday. The warm temperatures will lead to
rapid snow melt and rising river levels, particularly across the
northern mountains. Isolated thunderstorms are possible across the
mountains Friday and Saturday, mainly over North Idaho. A cold front
arriving on Sunday will bring a better chance of showers and more
spring like temperatures into early next week.

&&

.DISCUSSION...
Strong high pressure will remain in place tonight promoting clear
skies. Convection earlier clipped the Central Panhandle Mountains
south of Lookout Pass but this activity has shifted well south of
the area. For Friday high pressure will remain firmly in place for
another day of high temperatures around 20 degrees above normal. Model
show some instability, but most of this being capped. With very
little activity today, the same scenario will likely repeat itself
tomorrow. Thus...made some minor adjustments to the thunderstorms
tomorrow...with slight chance wording after 2 pm confined mainly
to the higher peaks of the North Idaho Panhandle. JW

&&

.AVIATION...
06Z TAFS: Generally clear skies expected at the TAF sites through
Friday afternoon...with some increase in mid and high level clouds
Friday night.  The atmosphere will again destabilize Friday
afternoon with cumulus build ups over the mountains...along with a
slight chance of thunderstorms after 21z mainly for the Idaho Panhandle.
JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  84  55  84  56  83 /   0   0   0   0  10  40
Coeur d'Alene  51  83  52  82  54  81 /   0   0   0   0  10  40
Pullman        49  82  51  82  53  81 /   0   0   0   0  10  30
Lewiston       56  87  57  88  58  87 /   0   0   0   0  10  20
Colville       49  89  49  89  51  84 /   0   0  10   0  10  40
Sandpoint      45  81  47  81  49  81 /   0  10  10  10  10  50
Kellogg        51  81  49  77  51  78 /   0  10  10  10  10  50
Moses Lake     54  92  55  93  59  86 /   0   0   0   0   0  30
Wenatchee      57  90  57  88  59  80 /   0   0   0   0  10  20
Omak           52  90  51  89  52  83 /   0   0   0   0  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 9, 4:26 PM PST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
526 PM PDT THU MAY 9 2013

IDZ001>004-026-027-WAZ031>038-110030-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
526 PM PDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF ISOLATED TO SCATTERED THUNDERSTORMS COMES ON SUNDAY
AND MONDAY WITH A COLD FRONT. A FEW STRONG STORMS ARE POSSIBLE
AND MAY BE CAPABLE OF BRIEF HEAVY DOWNPOURS...SMALL HAIL...GUSTY
WINDS AND OCCASIONAL LIGHTNING. THE HIGHEST CHANCES COME IN THE
LATER AFTERNOON AND EVENING HOURS. CHANCES LOOKS HIGHEST ACROSS
IDAHO AND THE NORTHEAST MOUNTAINS SOUTH INTO THE PALOUSE AND BLUE
MOUNTAINS.

WAZ041>044-110030-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
526 PM PDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME STRONG WITH
THE POTENTIAL FOR BRIEF DOWNPOURS...SMALL HAIL...GUSTY WINDS AND
ISOLATED LIGHTNING STRIKES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
May 10, 12:00 AM PST to May 18, 5:15 AM PST
Where
Okanogan County, 1.65 mi NNW of Oroville to 4.56 mi NW of Chillowist
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
48.950, -119.450

A National Weather Service employee surveyed the Okanogan River near Tonasket and found pasture fields, and, to a lesser extent, agricultural fields flooded during peak flow.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444492.